Stasi arrived at the scene shortly after 8:30 a.m. to find the man unconscious in his bedroom. He was quick to react and administer naloxone, undoubtedly saving the man’s life.
Naloxone – often known by the brand name Narcan – is a drug that counters the effects of an opioid overdose. Police departments across the country are starting to carry naloxone to save lives.
“He was a known heroin user ... so they (his roommates) called 911,” Stasi said. “Myself and a couple of officers responded, and knowing it was likely a heroin overdose, I brought my Narcan into the house.
Stasi said the man had a pulse but was not breathing.
“The guy was lying in bed. ... We got him onto the floor and were able to administer two doses of Narcan,” he said.
After a few minutes, paramedics arrived, and the man began to stir. In less than 30 minutes, he was thanking officers for saving his life.
“He started to come around, and by the time he was transported to the hospital, he was able to stand on his own,” Stasi said. “He was talking and thanking us for bringing him back.”
Timing is key when someone is experiencing an opioid overdose, and without proper medical intervention, an overdose can be lethal.
Police and first-responders say they deal with chronic opioid users on a daily basis.
In Colorado, 912 people died from overdoses in 2016, and 758 were unintentional, according to data from the Colorado Department of Public Health and Environment.
Officers with the Durango Police Department started carrying naloxone at the beginning of 2017, which was supplied to them by the Colorado Naloxone for Life Initiative.
The Colorado Naloxone for Life Initiative, led by the Attorney General’s Office, provides law enforcement and other first responders with training and access to naloxone.
Deputies with the La Plata County Sheriff’s Office started carrying naloxone about four months ago in response to the number of opioid overdoses in the county, said Sgt. Richard Paige.
“Our cars are equipped with Narcan,” Paige said. “I was on an overdose one time, and when the paramedics arrived, they revived the party and he is alive and well today. It certainly can work; I watched him come back to life.”
Because police are often the first to respond to the scene of an incident, DPD officers have administered naloxone five times in 2017, and once this year.
Stasi said he is “amazed” by the effectiveness of naloxone in bringing someone out of an overdose.
“Someone can be on the brink of death, and then alert and talking minutes later,” he said.
DPD officer John DiMatteo, a naloxone instructor, said every officer with the potential of being exposed to opioids is given naloxone.
“We issue it (naloxone) to our patrol officers, supervisors and everyone who works in the property and evidence division,” he said.
Naloxone can be injected, but DPD officers carry the nasal spray version, DiMatteo said.
Officers are trained to recognize the signs of an overdose, which include unresponsiveness, respiratory failure and pinpoint pupils.
“They won’t respond to a voice or physical stimulation,” DiMatteo said. “A sternum rub with no reaction is a good indicator someone has overdosed. Eyes are another good indicator, if their pupils are barely visible.”
DiMatteo said officers try to never administer naloxone alone because a person coming out of an overdose is unpredictable.
“Once it (naloxone) gets to the brain, people generally come out of that startled and can be violent,” he said. “They come out swinging and are super surprised. We restrain them before we administer it so that no one gets hurt.”
Accidental exposure to opioids is another concern for police and first responders. And while fentanyl is a potent synthetic opioid, carfentanil is 100 times more potent and 5,000 times more potent as heroin.
“Any time we come in contact with any kind of white powder, it could send us into an overdose,” DiMatteo said.
He said there are reports of carfentanil in La Plata County, but it is often mixed with another drug to increase potency.
“It is probably one of the most potent drugs on the market right now, and a very small trace is deadly,” DiMatteo said. “That being said, we always plan for the worst.”
And it’s not just addicts who benefit from officers carrying naloxone – accidental opioid overdoses by people with prescriptions are not uncommon, as Stasi has witnessed.
“A guy visiting Durango received a prescription from his dentist and accidentally took an extra dose,” Stasi said. “He went to the hotel and became unresponsive. This was a guy with a prescription and through forgetfulness took too much. Narcan is easy to use; it can save a life.”